Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2004, 5:58 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 58 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 5:58 PM MST (00:58 UTC)
- Expired
- Sep 19, 2004, 7:30 AM MST
- In force
- 58 days
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 163 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 240059
FFWFGZ
AZC007-240230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
558 PM MST FRI JUL 23 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
* UNTIL 730 PM MST
* AT 552 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM NEAR MILEPOST 235 ON HWY 87... OR
ABOUT 16 MILES SOUTH OF PAYSON...MOVING SOUTH AT MPH.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS AFFECTED BY THE WILLOW FIRE...SECONDARY ROADS AND
NORMALLY DRY WASHES ALONG THE BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.
LAT...LON 3405 11137 3405 11141 3397 11143 3395 11143
3396 11140 3399 11139 3400 11136
$$
GFH1 follow-up statement
000
WGUS55 KFGZ 191134
FFWFGZ
AZC005-025-191430-
/X.NEW.KFGZ.FF.W.0004.040919T1124Z-040919T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST SUN SEP 19 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
WESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
* UNTIL 730 AM MST
* AT 418 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS EXTENDING FROM THE
GRAND CANYON VILLAGE SOUTHWEST THROUGH BAGDAD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSS
MOUNTAIN...MOUNT HOPE...YAVA...VALLE...TUSAYAN...SKULL VALLEY...
SELIGMAN...PAULDEN...KIRKLAND...BAGDAD AND ASH FORK.
THIS AREA OF HEAVY RAIN IS MOVING VERY SLOWLY WITH ADDITIONAL
THUNDERSTORMS MOVING OVER AREAS PREVIOUSLY HIT BY HEAVY RAINS THAT
HAVE BEEN OCCURRING SINCE SATURDAY EVENING. EXPECT ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 3 INCHES. THIS EXTRA RAINFALL WILL MAKE
THIS A VERY DANGEROUS FLOODING SITUATION.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS.
ADDITIONALLY...OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
THIS HEAVY RAIN CAN ALSO TRIGGER MUDSLIDES IN AREAS OF STEEP
TERRAIN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.
LAT...LON 3491 11333 3424 11333 3428 11279 3595 11177
3603 11224 3518 11333
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:50 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 250 PM MST FRI JUL 23 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS. && .DISCUSSION...A SIGNIFICANT LOW LEVEL MOISTURE INCREASE WAS NOTED THIS MORNING FROM SOUTHERN YAVAPAI COUNTY TO THE EASTERN MOGOLLON RIM AND NORTHERN GILA COUNTY...DUE TO OUTFLOW FROM STORMS YESTERDAY AND A WEAK GULF SURGE. THIS IS WHERE THE STRONGEST CONVECTION HAS BEEN THIS AFTERNOON...WITH REPORTS OF SEVERE HAIL AND HEAVY RAIN. THIS AREA IS ALSO LOCATED IN THE DIVERGENT REGION OF AN UPPER JET STREAK AND WILL REMAIN SO THROUGH MIDNIGHT SO POPS WILL BE HIGHEST THERE. A VERY LIGHT STEERING FLOW EXISTS FOR STORMS OVER THE MOGOLLON RIM. THE LITTLE STEERING FLOW WE DO HAVE OVER YAVAPAI COUNTY IS FROM THE WEST BASED ON OBSERVED STORM MOTION. THIS IS MAKING IT LOOK LESS LIKELY THAT WE WILL SEE ANYTHING SIGNIFICANT MOVING INTO YAVAPAI TONIGHT...ALTHOUGH IT WILL REMAIN UNSTABLE THERE AND ANY OUTFLOWS MOVING THROUGH WILL HAVE A CHANCE OF SETTING OFF A STORM. THE OUTFLOW BOUNDARIES COMING OFF THE CHUSKA MTNS AND MOGOLLON RIM ARE MOVING SOUTHWESTWARD...SO WILL KEEP AT LEAST SLIGHT CHANCES OF CONVECTION GOING INTO THE EVENING FOR THE REMAINDER OF THE CWA. SATURDAY THROUGH MONDAY...UPPER HIGH FORECAST TO MOVE WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO NORTHEAST FLOW ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR FROM FLAGSTAFF TO WINDOW ROCK NORTHWARD. HOWEVER...ANY STORMS THAT DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD PUT NORTHERN AZ IN A DRIER PATTERN. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Jul 23, 10:00 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST FRI JUL 23 2004 AZZ004>018-037>040-241400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED HEAVY RAIN TOTALS OF UP TO 2 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 3:56 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 PM MST FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HEBER-OVERGAARD 34.41N 110.57W
07/23/2004 0.88 INCH NAVAJO AZ PUBLIC
0240 PM HAIL PINETOP-LAKESIDE 34.15N 109.97W
07/23/2004 0.75 INCH NAVAJO AZ TRAINED SPOTTER
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Jul 23, 6:13 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 17 min |
| Jul 24, 11:55 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 24, 1:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 33 min |
| Jul 24, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 28 min |
| Jul 24, 4:40 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.